The delivery of vehicles to dealers is one of the major tasks in the vehicle production industry. It has relied on transportation companies that use special tractor-trailer trucks called auto-carriers. One of the main problems these companies have to solve is the optimal loading and routing of the auto-carriers, referred to as the Auto-Carrier Transportation (ACT) problem. In this paper we provide an integer programming formulation of the ACT problem and show that the problem is NP-hard in the strong sense. A three-step heuristic procedure strongly based on the IP formulation, which considers loading, vehicle selection, and routing aspects, is proposed. An application to a real case studyof a vehicle transportation company located in northern Italyis given, with an average deviation lower than 3% from an upper bound on the optimal solution value.

A heuristic algorithm for the Auto-Carrier transportation problem / Tadei, Roberto; Perboli, Guido; DELLA CROCE DI DOJOLA, Federico. - In: TRANSPORTATION SCIENCE. - ISSN 0041-1655. - 36:1(2002), pp. 55-62. [10.1287/trsc.36.1.55.567]

A heuristic algorithm for the Auto-Carrier transportation problem

TADEI, Roberto;PERBOLI, Guido;DELLA CROCE DI DOJOLA, Federico
2002

Abstract

The delivery of vehicles to dealers is one of the major tasks in the vehicle production industry. It has relied on transportation companies that use special tractor-trailer trucks called auto-carriers. One of the main problems these companies have to solve is the optimal loading and routing of the auto-carriers, referred to as the Auto-Carrier Transportation (ACT) problem. In this paper we provide an integer programming formulation of the ACT problem and show that the problem is NP-hard in the strong sense. A three-step heuristic procedure strongly based on the IP formulation, which considers loading, vehicle selection, and routing aspects, is proposed. An application to a real case studyof a vehicle transportation company located in northern Italyis given, with an average deviation lower than 3% from an upper bound on the optimal solution value.
File in questo prodotto:
File Dimensione Formato  
2002_transp_science.pdf

non disponibili

Tipologia: 2. Post-print / Author's Accepted Manuscript
Licenza: Non Pubblico - Accesso privato/ristretto
Dimensione 350.9 kB
Formato Adobe PDF
350.9 kB Adobe PDF   Visualizza/Apri   Richiedi una copia
Pubblicazioni consigliate

Caricamento pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11583/1512156
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo